Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Austin/San Antonio, TX

September 9, 20209 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2020, 7:45 AM CDT for 9 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2020, 7:45 AM CDT (12:45 UTC)
Expired
Sep 9, 2020, 11:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Guadalupe County, TX, Hays County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 77 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

929 
WGUS54 KEWX 091245
FFWEWX
TXC021-031-053-055-091-187-209-453-491-091545-
/O.NEW.KEWX.FF.W.0024.200909T1245Z-200909T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
745 AM CDT Wed Sep 9 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Bastrop County in south central Texas...
  Eastern Blanco County in south central Texas...
  Burnet County in south central Texas...
  Caldwell County in south central Texas...
  Eastern Comal County in south central Texas...
  Guadalupe County in south central Texas...
  Hays County in south central Texas...
  Travis County in south central Texas...
  Williamson County in south central Texas...

* Until 1045 AM CDT.

* At 745 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Austin, Round Rock, New Braunfels, Cedar Park, Georgetown, San 
  Marcos, Pflugerville, Schertz, Kyle, Seguin, Cibolo, Taylor, Buda, 
  Lockhart, Selma, Elgin, Burnet, Marble Falls, Luling and Dripping 
  Springs.

Additional rainfall amounts up to 3 inches are possible in the 
warned area due to showers and thunderstorms falling over the same 
areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3102 9844 3103 9791 3090 9783 3087 9763
      3073 9728 2965 9763 2938 9785 2938 9788
      2960 9831 3046 9829 3046 9833 3073 9839
      3074 9837 3075 9839 3081 9841 3083 9838
      3084 9841 3093 9843 3094 9841 3095 9843

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP
4 follow-up statements
635 
WGUS74 KEWX 091406
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
906 AM CDT Wed Sep 9 2020

TXC021-055-091416-
/O.CAN.KEWX.FF.W.0024.000000T0000Z-200909T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bastrop TX-Caldwell TX-
906 AM CDT Wed Sep 9 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BASTROP AND 
CALDWELL COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Thursday for 
a portion of south central Texas.

LAT...LON 3102 9844 3103 9791 3082 9788 2996 9786
      2991 9786 2986 9790 2986 9788 2986 9787
      2961 9788 2960 9831 3046 9829 3046 9833
      3073 9839 3074 9837 3081 9841 3083 9838
      3084 9841 3093 9843 3094 9841 3095 9843

$$

TXC031-053-091-187-209-453-491-091545-
/O.CON.KEWX.FF.W.0024.000000T0000Z-200909T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blanco TX-Burnet TX-Comal TX-Guadalupe TX-Hays TX-Travis TX-
Williamson TX-
906 AM CDT Wed Sep 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS 
MORNING FOR EASTERN BLANCO, BURNET, EASTERN COMAL, NORTHWESTERN 
GUADALUPE, HAYS, WESTERN TRAVIS AND NORTHWESTERN WILLIAMSON 
COUNTIES...

At 906 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Austin, New Braunfels, Cedar Park, San Marcos, Schertz, Kyle, 
  Seguin, Cibolo, Buda, Selma, Burnet, Marble Falls, Dripping 
  Springs, Wimberley, Bertram, Round Mountain, Canyon Lake Dam, 
  Leander, Canyon Lake, and Lakeway.

Additional rainfall amounts up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3102 9844 3103 9791 3082 9788 2996 9786
      2991 9786 2986 9790 2986 9788 2986 9787
      2961 9788 2960 9831 3046 9829 3046 9833
      3073 9839 3074 9837 3081 9841 3083 9838
      3084 9841 3093 9843 3094 9841 3095 9843

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BF
740 
WGUS54 KEWX 091541
FFWEWX
TXC031-053-209-453-491-091645-
/O.EXT.KEWX.FF.W.0024.000000T0000Z-200909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1041 AM CDT Wed Sep 9 2020

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Northeastern Blanco County in south central Texas...
  Burnet County in south central Texas...
  Northwestern Hays County in south central Texas...
  Northwestern Travis County in south central Texas...
  Northwestern Williamson County in south central Texas...

* Until 1145 AM CDT.

* At 1041 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Austin, Cedar Park, Burnet, Marble Falls, Bertram, Round Mountain, 
  Leander, Lakeway, Lago Vista, Bee Cave, Granite Shoals, Horseshoe 
  Bay, Hudson Bend, The Hills, Meadowlakes, Liberty Hill, Oatmeal, 
  Smithwick, Shady Grove and Spicewood.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3102 9844 3103 9791 3082 9788 3026 9787
      3025 9829 3046 9829 3046 9833 3073 9839
      3074 9837 3081 9841 3083 9838 3084 9839
      3084 9841 3093 9843 3093 9842 3094 9841
      3095 9843

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BF
795 
WGUS74 KEWX 091541
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1041 AM CDT Wed Sep 9 2020

TXC091-187-091551-
/O.EXP.KEWX.FF.W.0024.000000T0000Z-200909T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comal TX-Guadalupe TX-
1041 AM CDT Wed Sep 9 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT THIS MORNING FOR 
NORTHEASTERN BLANCO, BURNET, NORTHWESTERN HAYS, NORTHWESTERN TRAVIS 
AND NORTHWESTERN WILLIAMSON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Thursday for 
a portion of south central Texas.

LAT...LON 3102 9844 3103 9791 3082 9788 3026 9787
      3025 9829 3046 9829 3046 9833 3073 9839
      3074 9837 3081 9841 3083 9838 3084 9839
      3084 9841 3093 9843 3093 9842 3094 9841
      3095 9843

$$

BF
866 
WGUS74 KEWX 091645
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1145 AM CDT Wed Sep 9 2020

TXC031-053-209-453-491-091655-
/O.EXP.KEWX.FF.W.0024.000000T0000Z-200909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blanco TX-Burnet TX-Hays TX-Travis TX-Williamson TX-
1145 AM CDT Wed Sep 9 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN BLANCO, BURNET, 
NORTHWESTERN HAYS, NORTHWESTERN TRAVIS AND NORTHWESTERN WILLIAMSON 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM CDT Thursday for 
a portion of south central Texas.

LAT...LON 3102 9844 3103 9791 3082 9788 3026 9787
      3025 9829 3046 9829 3046 9833 3073 9839
      3074 9837 3081 9841 3083 9838 3084 9839
      3084 9841 3093 9843 3093 9842 3094 9841
      3095 9843

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:11 AM CDT, 34 minutes earlier.

Area forecast discussion, Sep 9, 7:11 AM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
711 AM CDT Wed Sep 9 2020

.AVIATION...
/12Z TAFS/
MVFR/IFR cigs/vsbys are expected across area terminals for most of
the forecast cycle. Periods of showers and thunderstorms will be
possible throughout the day and evening hours as abundant tropical
moisture pushes from the south and a cold front slowly pushing across
the area from the northwest into the southeast. Some of these storms
could produce heavy downpours as they move across the terminals
reducing vsbys to a lower category in a short period of time. Winds
will be from the east to southeast around 8 to 12 knots with
occasionally gusty winds up to 20 knots, especially during
thunderstorm activity. For KDRT, the frontal boundary looks like
already moved through the site with winds coming into from the west
and expected to remain that way for the rest of the period. Wind
shift along the I-35 sites is expected to occur overnight when the
cold front pushes through.

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT Wed Sep 9 2020/

SHORT TERM (Today through Thursday)...
Area radars show showers and a few thunderstorms increasing in
coverage over the Hill Country, Edwards Plateau, and Escarpment
areas with some training of cells. This is due to forcing from an
approaching cold front along with a moist southerly lower to mid
jet. Some spots have already received 1 to 2 inches based on
radar/MRMS estimates. The cold front is currently moving into Val
Verde county, slightly ahead of schedule. A consensus of the Hi-Res
models indicate it will filter south across the Rio Grande and
Edwards Plateau this morning, then east into the Hill Country this
afternoon, across the I-35 corridor this evening into overnight, and
finally pushing into the Coastal Plains Thursday morning. The closed
mid and upper level low will remain near the Four Corners region
through Thursday. The moist unidirectional southerly flow will
impinge on the front enhancing the forcing to keep numerous to
widespread showers going in the same areas, though with time the
activity focuses on the Hill Country and I-35 corridor as the front
pushes southeast. Confidence has increased on the threat of heavy
rains and flooding due to the forcing of the slow moving front,
moist (PWs of 2 to 2.3 inches) southerly lower to mid level jet, and
training of cells. Have issued a Flash Flood Watch for areas along
and north of a Del Rio to San Antonio to Georgetown line, including
the Austin and San Antonio Metro areas. Rainfall totals for today
through Thursday will be 2 to 5 inches with isolated totals up to 8
inches in the Watch area with 1 to 3 inches elsewhere. WPC has a
moderate risk of excessive rainfall for this area. Minimal
instability (with an elevated freezing level) and shear
(unidirectional southerly flow with little speed shear) will keep
thunderstorms isolated to widely scattered in coverage and sub-
severe. On Thursday, the showers and thunderstorms will focus back
to the west due to weak mid and upper level ridging and slightly
drier air moving in from the northeast. Temperatures for today
through Thursday will be dependent on the front, turning much cooler
and well below normal in its wake, though below normal elsewhere due
to the extensive cloudiness and rain.

LONG TERM (Thursday Night through Tuesday)...
Temperatures Thursday night are again dependent on the placement of
the front. With cloudy skies, there won't be sufficient cooling
taking place, northerly winds at the surface could have most of the
area still a few degrees below normal Thursday night. By Friday, the
front dissolves as the upper low shifts northeast into the Central
Plains. Temperatures start to climb again into the mid 80s.
Disturbances in the somewhat undefined troughing pattern coupled
with sufficient moisture will continue rain chances going into the
weekend. Weekend temperature will be back in the upper 80s to low
90s, closer to early September normals. A weak mid level trough
pulling south into the Central Plains maintains the rain chances into
the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  66  75  67  84 /  90  70  40  20  20
Austin Bergstrom Intl Airport  84  66  76  66  84 /  90  70  40  20  20
New Braunfels Muni Airport     83  66  76  67  85 /  80  70  50  30  30
Burnet Muni Airport            80  61  70  63  80 /  90  80  50  20  20
Del Rio Intl Airport           81  61  68  66  83 /  90  80  80  70  40
Georgetown Muni Airport        81  64  73  66  83 /  90  70  40  20  20
Hondo Muni Airport             86  66  73  67  87 /  90  80  50  40  30
San Marcos Muni Airport        82  65  76  66  85 /  80  70  40  20  20
La Grange - Fayette Regional   84  70  83  69  90 /  80  30  30  20  20
San Antonio Intl Airport       84  66  74  68  86 /  90  80  50  30  30
Stinson Muni Airport           86  68  76  69  86 /  90  70  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Bandera-Bexar-
Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-
Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Short-Term/Aviation...YBVP
Long-Term...04
Decision Support...17
Hazardous weather outlook, Sep 9, 4:57 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
457 AM CDT Wed Sep 9 2020

TXZ171>173-183>194-202>209-217>225-228-101000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
457 AM CDT Wed Sep 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Moderate to heavy rains can be expected across much of South
Central Texas. These will likely cause flash flooding. A Flash
Flood Watch is in effect through 1 PM CDT on Thursday for areas
along and north of a Del Rio to San Antonio to Georgetown line,
including the Austin and San Antonio Metro areas. Rainfall totals
for today through Thursday will be 2 to 5 inches with isolated
totals up to 8 inches in the Watch area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heavy rain and flash flood threat will extend into Thursday
morning with a Flash Flood Watch in effect through 1 PM CDT on
Thursday.

Periods of showers and thunderstorms continue Friday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:01 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more6 hr
Sep 9, 2:50 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Gillespie, Kendall, Medina3 hr
Sep 9, 3:44 AM CDTFlash Flood Warning Considerable damage threatEWXBexar, Comal, Kendall2 hr
Sep 9, 3:53 AM CDTFlash Flood WatchEWXBandera, Bexar, Blanco, Burnet, Comal, Edwards and 12 more33 hr
Sep 9, 4:08 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
Sep 9, 4:29 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Comal, Hays, Kendall, Llano and 1 more4 hr
Sep 9, 4:43 AM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Comal, Gillespie, Kendall5 hr
Sep 9, 6:24 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall3 hr
Sep 9, 7:06 AM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Llano3 hr
Sep 9, 7:15 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Lee and 3 more3 hr
Sep 9, 7:56 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Val Verde3 hr
Sep 9, 10:00 AM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
Sep 9, 10:58 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards3 hr
Sep 9, 11:51 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Sep 9, 1:14 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 9, 1:38 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays, Travis3 hr
Sep 9, 2:23 PM CDTFlash Flood Warning Considerable damage threatEWXBurnet, Hays, Travis, Williamson3 hr
Sep 9, 5:22 PM CDTAreal Flood AdvisoryEWXTravis3 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.